Theoretical Economics

Journal of the Econometric Society

Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837

Theoretical Economics: Jan, 2024, Volume 19, Issue 1

Optimal contests with incomplete information and convex effort costs

https://doi.org/10.3982/TE4259
p. 95-129

Mengxi Zhang

I investigate the design of effort-maximizing mechanisms when agents have both private information and convex effort costs, and the designer has a fixed prize budget. I first demonstrate that it is always optimal for the designer to utilize a contest with as many participants as possible. Further, I identify a necessary and sufficient condition for the winner-takes-all prize structure to be optimal. When this condition fails, the designer may prefer to award multiple prizes of descending sizes. I also provide a characterization of the optimal prize allocation rule for this case. Finally, I illustrate how the optimal prize distribution evolves as the contest size grows.


Full Content